Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 127, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 11:14 AM CDT for Clay County, Iowa. It was in force for 16 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 11:14 AM CDT (16:14 UTC)
- Expired
- May 21, 2004, 11:30 AM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:15 AM CDT | HAIL 1.75 | Dickens, IA | |
| May 21, 11:15 AM CDT | HAIL 1.75 | Dickens, IA | |
| May 21, 11:15 AM CDT | HAIL 1.75 | Dickens, IA | |
| May 21, 11:15 AM CDT | HAIL 1.75 | Dickens, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211614 SVRFSD IAC041-211630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1114 AM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CLAY COUNTY IN NORTHWEST IOWA * UNTIL 1130 AM CDT * AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR DICKENS...OR ABOUT 8 MILES EAST OF SPENCER...MOVING EAST AT 25 MPH. AT 1105 AM CDT...SOFTBALL SIZE HAIL WAS REPORTED ON THE WEST SIDE OF SPENCER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4325 9502 4308 9507 4308 9493 4325 9494 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:46 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 21, 7:46 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 746 AM CDT FRI MAY 21 2004 .DISCUSSION... MRNG CONVECTION EXPECTED TO SHIFT EWD THIS MRNG AS LO LVL JET VEERS TO THS SW. SFC WRMFNT TO THE S WL CONT TO SHIFT TO THE N THRU THE DAY LIKELY REACHING NR THE MO RIVER BY LATE AFTN. CLDS DEBRIS WL SLOLY MIX OUT THRU THE AFTN TO P/S SKIES. SHLD SEE A GOOD GRADIENT BETWEEN TMPS IN THE S AND N. MID LVL RIDGE OVR THE CWA DURING THE AFTN SHLD LEAD TO A CAPPED ATMO DESPITE STRNG INSTABILITY PROGGED BY ETA/GFS. UPSTREAM SHRTWV OVR THE CNTRL ROCKIES SHLD LEAD TO CONVECTION DVLPNG OVR THE HI PLAINS THIS AFTN AND THIS WL SHFT EWD INTO CWA BY LATE EVNG. SVR WX THREAT IS THERE AS INSTABILITY AND WND SHEAR IS PRESENT ALNG BOUNDARY. LARGE HAIL AND DAMAGING WINDS SEEM LIKE THE MAIN THREATS DUE TO TIMING OF CONVECTION. ALTHOUGH HEAVY RAIN WL CONT TO BE A CONCERN...FORWARD PROPAGATION OF THE MCS TONIGHT WL LIKELY KEEP US FM EXCESSIVE RAINFALL. LIKELY POPS SEEM WARRANTED. CONVECTION WL LIKELY CONT INTO THE MRNG HOURS ON SAT BEFORE AGAIN EXITING TO THE E. STRONGER SHRTWV PROGGED TO EJECT OUT OF MEAN W US TROF ON SAT AND THIS SHLD ALLOW FOR SOME AFTN CONVECTION...ESPECIALLY OVR THE SE CWA. SVR THREAT AGAIN IS THERE NR THE BOUNDARY IN NW IA. MCS DEVELOPMENT IS LIKELY AGAIN SAT NIGHT OVR THE ERN FA WHICH SHLD SHIFT EWD THRU THE NIGHT. SUN LOOKS LIKE A LULL IN THE ACTION BEFORE THE NEXT STRONGER SHRTWV MOVES INTO THE HIGH PLAINS ON MON DRIVING FNT THRU THE DAKOTAS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 21, 6:00 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 600 AM CDT FRI MAY 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH OVER MOST OF NEBRASKA AND IOWA THROUGH THIS AFTERNOON...AND THEN BECOME NEARLY STATIONARY TONIGHT AS LOW PRESSURE DEVELOPS IN NEBRASKA. A SOUTHERLY FLOW OF WARM MOIST AIR SOUTH OF THE FRONT...WILL CONTRAST WITH AN EASTERLY FLOW OF COOLER AIR TO THE NORTH OF THE FRONT. THUNDERSTORMS WILL TAPER OFF THIS MORNING...BUT SHOULD REDEVELOP TONIGHT WITH SOME SEVERE STORMS AND HEAVY RAINS POSSIBLE AS THE LOW PRESSURE MOVES EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND EVENING. ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE AREA MONDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 21, 6:25 AM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 625 AM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ050-063-065>071-211205- BON HOMME-BUENA VISTA IA-CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA- COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-GREGORY-HUTCHINSON- IDA IA-JACKSON MN-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MURRAY MN- NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 625 AM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 228 AND 229 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH NUMBER 228 WHICH WAS IN AFFECT FOR NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH NUMBER 229 WHICH WAS IN AFFECT FOR SOUTHWEST MINNESOTA HAS ALSO BEEN CANCELLED. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE AREA THIS MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED. BOUSTEAD
Local storm report, May 21, 9:30 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 5 SE ROCK VALLEY 43.15N 96.23W
05/21/2004 0.75 INCH SIOUX IA TRAINED SPOTTER
&&
JHLocal storm report, May 21, 9:31 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 2 NW LAKE PARK 43.47N 95.35W
05/21/2004 0.75 INCH DICKINSON IA PUBLIC
&&
JHLocal storm report, May 21, 10:51 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL 1 E HARTLEY 43.18N 95.46W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
1029 AM HAIL HARTLEY 43.18N 95.48W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
1040 AM HAIL 1 NW EVERLY 43.17N 95.34W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
&&
JHLocal storm report, May 21, 10:53 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL 5 W SPENCER 43.15N 95.25W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
&&
JHLocal storm report, May 21, 11:03 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL SPENCER 43.15N 95.15W
05/21/2004 2.50 INCH CLAY IA TRAINED SPOTTER
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| May 21, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 28 min |
| May 21, 2:50 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
| May 21, 2:57 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
| May 21, 9:18 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| May 21, 10:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 23 min |
| May 21, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| May 21, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| May 21, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 49 min |
| May 21, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| May 21, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 27 min |
| May 21, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 43 min |
| May 21, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 44 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 42 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| May 21, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| May 21, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 21, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.